Missouri, 2012Drought in Missouri, June 1 to 30, 2012
June 1 to 30, 2012 · NWS MEG · 2 events in 2 counties and zones
Below normal rainfall continued during the month of June across the Missouri Bootheel. As a result, severe (D2) drought conditions intensified to extreme (D3) conditions by the end of June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall continued during the month of June across the Missouri Bootheel. As a result, severe (D2) drought conditions intensified to extreme (D3) conditions by the end of June. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, May 31, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 AM CDT FRI JUN 1 2012
.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 708 PM CDT THU MAY 31 2012/
UPDATE...UPDATED TO REMOVE WATCH.
PREV DISCUSSION... /ISSUED 609 PM CDT THU MAY 31 2012/
DISCUSSION... /ISSUED 351 PM CDT THU MAY 31 2012/
AS OF 3 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM THE MEMPHIS METRO AREA TO THE SOUTH ACROSS NORTHERN
MISSISSIPPI. ADDITIONAL STRONG...SEVERE AT TIMES...THUNDERSTORMS
WERE LOCATED ACROSS NORTHEASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...AND MOVING INTO NORTHWESTERN TENNESSEE. A COLD FRONT
WAS LOCATED ACROSS SOUTHEAST MISSOURI TO NORTHEAST ARKANSAS TO
SOUTHWEST ARKANSAS. THIS FRONT IS PUSHING TO THE SOUTHEAST INTO
THE MIDSOUTH. FOCUS OF THIS DISCUSSION WILL BE SHORT TERM SEVERE
WEATHER THREAT AND LONG TERM RAIN CHANCES.
SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT
THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING TO
THE EAST THROUGH THE AFTERNOON AND EVENING HOURS AHEAD OF THE COLD
FRONT. ACCORDING TO THE STORM PREDICTION CENTER
MESOANALYSIS...CAPE VALUES OF 2000 TO 3500 J/KG...DOWNDRAFT CAPE
VALUES OF 1000 TO 1300 J/KG...AND LOW LEVEL LAPSE RATES FROM 6.5
TO 8 C/KM WERE PRESENT THROUGHOUT THE MIDSOUTH. THIS WILL ALLOW
THE STORMS TO CONTINUE THROUGH THE AFTERNOON AND EVENING UNTIL THE
FRONT PUSHES THEM TO THE EAST. DAMAGING WINDS WILL BE THE MAIN
THREAT. THERE COULD BE SOME HAIL...BUT MOST REPORTS THAT HAVE BEEN
RECEIVED HAVE BEEN SUB-SEVERE.
THE FRONT WILL PUSH THROUGH THE REGION TONIGHT...BRINGING IN
COOLER TEMPERATURES AND LOWER DEWPOINTS. TEMPERATURES WILL FEEL
QUITE PLEASANT...IF NOT A LITTLE COOL...BY THE EARLY MORNING
HOURS. A FEW SHOWERS MAY LINGER IN THE REGION THROUGH
TONIGHT...HOWEVER NO SEVERE WEATHER THREAT IS EXPECTED FOR POST-
FRONTAL PRECIPITATION.
VERY PLEASANT WEATHER IS EXPECTED FOR FRIDAY WITH HIGH
TEMPERATURES IN THE 70S. NORTH WINDS WILL CONTINUE TO BRING DRIER
AIR INTO THE REGION. FRIDAY NIGHT WILL BE COOL AGAIN.
LONG TERM...SATURDAY THROUGH THURSDAY
A NORTHWEST FLOW EVENT IS EXPECTED TO SET UP FOR THE REST OF THE
FORECAST PERIOD. A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
OVER THE SOUTHERN PLAINS AND FOUR CORNERS REGION...WHILE A LOW
PRESSURE SYSTEM WILL SET UP OVER THE GREAT LAKES. DISTURBANCES
WILL MOVE DOWN THROUGH THE NORTHWEST FLOW ALOFT FROM THE CENTRAL
PLAINS...ALLOWING A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS TO
DEVELOP. TEMPERATURES ARE EXPECTED TO GRADUALLY WARM THROUGHOUT
THE PERIOD...HOWEVER THE POTENTIAL RAINFALL AND CLOUD COVER COULD
ALLOW HIGH TEMPERATURES TO BE COOLER THAN CURRENTLY FORECAST.
THE FIRST DISTURBANCE TO BRING A CHANCE OF RAIN WILL BE ON
SATURDAY...HOWEVER MODELS INDICATE THE BRUNT OF THE PRECIPITATION
WILL BE OVER OKLAHOMA AND ARKANSAS. THE FEW DISTURBANCES WILL
BEGIN MOVING THROUGH ON SUNDAY...BRINGING THE BEST CHANCES FOR RAIN
AND THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY. THE STRENGTH OF THE
HIGH PRESSURE SYSTEM WILL ESSENTIALLY DETERMINE WHERE THE MOST
RAIN WILL FALL. AT THIS TIME...IT SEEMS AS THOUGH NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WESTERN TENNESSEE WILL HAVE
THE BEST CHANCES FOR RAIN. GREAT NEWS FOR AN AREA THAT HAS BEEN
LOCATED IN DROUGHT CONDITIONS FOR THE LAST MONTH.
A COLD FRONT WILL PUSH THROUGH THE REGION ON TUESDAY AND TUESDAY
NIGHT. THIS WILL BRING SLIGHTLY COOLER AND DRIER AIR BACK TO THE
REGION. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S TO THE
LOW 90S THROUGH THE MIDDLE OF NEXT WEEK. RAIN CHANCES WILL END
BEHIND THE FRONT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
RRH
&&
.AVIATION...
06Z TAF CYCLE
MVFR CIGS WILL SPREAD INTO THE CWA BETWEEN 6Z-11Z. MVFR CIGS ALREADY
OCCURRING AT KTUP AND MAY DROP FURTHER TO IFR. VFR CONDITIONS SHOULD
RETURN BY 15Z AS CIGS LIFT TO 3500 FT BEFORE SCATTERING OUT. WINDS
WILL BECOME NW AT 10-12 KTS BY 12-15Z. SPEEDS WILL DECREASE TO 3 KTS
AFTER 00Z AS HIGH PRESSURE BEGINS TO MOVE INTO THE AREA.
KRM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 57 80 67 90 / 0 20 10 20
MKL 51 77 58 86 / 0 10 10 10
JBR 53 79 62 87 / 10 20 10 20
TUP 54 81 61 89 / 0 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 11:28 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 AM CDT FRI JUN 1 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020730-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1228 AM CDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JLH
In the hours before
Local storm report, May 31, 7:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
847 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG W EARLE 35.27N 90.46W
05/31/2012 CRITTENDEN AR TRAINED SPOTTER
ESTIMATED 65 MPH WIND BLEW OUT PASSENGER SIDE REAR WINDOW
OF CAR.
0158 PM TSTM WND GST TYRONZA 35.49N 90.36W
05/31/2012 E60.00 MPH POINSETT AR TRAINED SPOTTER
WIND GUSTS 55 TO 60 MPH ON HWY 63.
0203 PM HAIL TYRONZA 35.49N 90.36W
05/31/2012 E0.75 INCH POINSETT AR TRAINED SPOTTER
PENNY SIZED AND SMALLER HAIL IN TYRONZA.
0225 PM HAIL E WILHELMINA 36.51N 90.18W
05/31/2012 E0.50 INCH DUNKLIN MO EMERGENCY MNGR
SMALL HAIL UP TO 1/2 INCH.
0240 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/31/2012 DUNKLIN MO EMERGENCY MNGR
HIGH WINDS EXTENSIVELY DAMAGED ROOF OF LOCAL SCHOOL.
0248 PM TSTM WND DMG SE MILLINGTON 35.33N 89.89W
05/31/2012 SHELBY TN BROADCAST MEDIA
*** 1 INJ *** TREE FELL ON MOBILE HOME LOCATED 7860
RALEIGH MILLINGTON ROAD. 1 MINOR INJURY...KNOT ON HEAD.
0254 PM HAIL 5 W MILLINGTON 35.33N 89.98W
05/31/2012 E0.50 INCH SHELBY TN TRAINED SPOTTER
1/2 INCH HAIL IN SHELBY FOREST ALONG WITH SOME BRANCHES
DOWN FROM WIND.
0300 PM TSTM WND DMG 1 E MILLINGTON 35.33N 89.87W
05/31/2012 SHELBY TN UTILITY COMPANY
A FEW SMALL TREES BLOWN OVER NEAR HWY 14 EAST OF
MILLINGTON.
0315 PM TSTM WND DMG 5 W MILLINGTON 35.33N 89.98W
05/31/2012 SHELBY TN PUBLIC
SEVERAL TREES...6 TO 8 INCHES IN DIAMETER DOWN IN SHELBY
FOREST AREA...WALSH ROAD...WOODSTOCK CUBA ROAD AND GARNET
ROAD.
0330 PM HEAVY RAIN 2 SSW SOUTHAVEN 34.95N 90.01W
05/31/2012 E1.00 INCH DESOTO MS TRAINED SPOTTER
3/4 TO 1 INCH OF RAIN FELL IN A HALF HOUR. CAUSED
MODERATE PONDING ON ROADWAYS.
0330 PM TSTM WND DMG ATOKA 35.45N 89.77W
05/31/2012 TIPTON TN TRAINED SPOTTER
AN 8 BY 10 SHED WAS BLOWN 30 YARDS NEAR INTERSECTION OF
WALKER PARKWAY AND EDITH.
0432 PM HEAVY RAIN 2 S GERMANTOWN 35.06N 89.79W
05/31/2012 M2.19 INCH SHELBY TN CO-OP OBSERVER
2.19 INCHES OF RAIN FELL IN 2 HOURS.
&&
CDGLocal storm report, May 31, 11:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 AM CDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG W EARLE 35.27N 90.46W
05/31/2012 CRITTENDEN AR TRAINED SPOTTER
ESTIMATED 65 MPH WIND BLEW OUT PASSENGER SIDE REAR WINDOW
OF CAR.
0158 PM TSTM WND GST TYRONZA 35.49N 90.36W
05/31/2012 E60.00 MPH POINSETT AR TRAINED SPOTTER
WIND GUSTS 55 TO 60 MPH ON HWY 63.
0203 PM HAIL TYRONZA 35.49N 90.36W
05/31/2012 E0.75 INCH POINSETT AR TRAINED SPOTTER
PENNY SIZED AND SMALLER HAIL IN TYRONZA.
0225 PM HAIL E WILHELMINA 36.51N 90.18W
05/31/2012 E0.50 INCH DUNKLIN MO EMERGENCY MNGR
SMALL HAIL UP TO 1/2 INCH.
0240 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/31/2012 DUNKLIN MO EMERGENCY MNGR
HIGH WINDS EXTENSIVELY DAMAGED ROOF OF LOCAL SCHOOL.
0248 PM TSTM WND DMG SE MILLINGTON 35.33N 89.89W
05/31/2012 SHELBY TN BROADCAST MEDIA
*** 1 INJ *** TREE FELL ON MOBILE HOME LOCATED ON RALEIGH
MILLINGTON ROAD. 1 MINOR INJURY...KNOT ON HEAD.
0254 PM HAIL 5 W MILLINGTON 35.33N 89.98W
05/31/2012 E0.50 INCH SHELBY TN TRAINED SPOTTER
1/2 INCH HAIL IN SHELBY FOREST ALONG WITH SOME BRANCHES
DOWN FROM WIND.
0300 PM TSTM WND DMG 1 E MILLINGTON 35.33N 89.87W
05/31/2012 SHELBY TN UTILITY COMPANY
A FEW SMALL TREES BLOWN OVER NEAR HWY 14 EAST OF
MILLINGTON.
0315 PM TSTM WND DMG 5 W MILLINGTON 35.33N 89.98W
05/31/2012 SHELBY TN PUBLIC
SEVERAL TREES...6 TO 8 INCHES IN DIAMETER DOWN IN SHELBY
FOREST AREA...WALSH ROAD...WOODSTOCK CUBA ROAD AND GARNET
ROAD.
0330 PM HEAVY RAIN 2 SSW SOUTHAVEN 34.95N 90.01W
05/31/2012 E1.00 INCH DESOTO MS TRAINED SPOTTER
3/4 TO 1 INCH OF RAIN FELL IN A HALF HOUR. CAUSED
MODERATE PONDING ON ROADWAYS.
0330 PM TSTM WND DMG ATOKA 35.45N 89.77W
05/31/2012 TIPTON TN TRAINED SPOTTER
AN 8 BY 10 SHED WAS BLOWN 30 YARDS NEAR INTERSECTION OF
WALKER PARKWAY AND EDITH.
0432 PM HEAVY RAIN 2 S GERMANTOWN 35.06N 89.79W
05/31/2012 M2.19 INCH SHELBY TN CO-OP OBSERVER
2.19 INCHES OF RAIN FELL IN 2 HOURS.
&&
CJCDrought, Dunklin
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Severe (D2) drought conditions intensified to extreme (D3) conditions.
Drought, Pemiscot
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Severe (D2) drought conditions intensified to extreme (D3) conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395036, 395037.